Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 4, NWS Elko, NV

March 21, 2009White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 21, 2009, 3:44 AM PDT for White Pine County, Nevada. It took effect at Mar 21, 2009, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 3:44 AM PDT (10:44 UTC)
In effect from
Mar 21, 2009, 12:00 PM PDT
Expired
Mar 21, 2009, 8:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 211044
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
344 AM PDT SAT MAR 21 2009


NVZ013-035-220300-
/O.NEW.KLKN.WI.Y.0004.090321T1900Z-090322T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL
344 AM PDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR NORTHERN NYE AND WHITE PINE COUNTIES...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE LATE THIS MORNING ACROSS CENTRAL AND
EASTERN NEVADA AHEAD OF AN APPROACHING COLD FRONT. SUSTAINED WINDS
ARE EXPECTED TO BE IN THE 20-30 MPH RANGE WITH GUSTS OF 45-55 MPH.
FOR NORTHERN NYE COUNTY...WINDS WILL BE STRONGER ACROSS THE
EASTERN HALF OF THE COUNTY. BY SUNSET WINDS SHOULD BE DIMINISHING
BELOW ADVISORY LEVELS...HOWEVER GUSTY THUNDERSTORM OUTFLOW WINDS
MAY REMAIN INTO THE EVENING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ROOD
2 follow-up statements
000 
WWUS75 KLKN 212153
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
253 PM PDT SAT MAR 21 2009

NVZ013-035-220300-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-090322T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL
253 PM PDT SAT MAR 21 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

SOUTH TO SOUTHWESTERLY WINDS WILL CONTINUE THIS AFTERNOON 
ACROSS CENTRAL NEVADA AHEAD OF AN APPROACHING COLD FRONT.
SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS 
AROUND 45 MPH. FOR NORTHERN NYE COUNTY...WINDS WILL BE STRONGER
ACROSS THE EASTERN HALF OF THE COUNTY. BY SUNSET...WINDS WILL
DIMINISHING BELOW ADVISORY LEVELS...HOWEVER GUSTY THUNDERSTORM
OUTFLOW WINDS MAY REMAIN INTO THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KLKN 220242
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
742 PM PDT SAT MAR 21 2009


NVZ013-035-220345-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-090322T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL
742 PM PDT SAT MAR 21 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR NORTHERN
NYE AND WHITE PINE COUNTIES...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS SPEEDS HAVE DIMINISHED ACROSS CENTRAL NEVADA THIS EVENING.
ELEVATIONS ABOVE 7000 FEET MAY CONTINUE TO SEE GUSTY WINDS FOR THE
NEXT HOUR OR SO DUE TO THE STRONG WINDS ALOFT...AND THUNDERSTORMS
MAY CREATE LOCALLY GUSTY WINDS...BUT FOR MOST AREAS OF CENTRAL
NEVADA THE WINDS HAVE SUBSIDED THIS EVENING AND WILL REMAIN BELOW
ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:25 AM PDT, 19 minutes earlier.

Area forecast discussion, Mar 21, 3:25 AM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
325 AM PDT SAT MAR 21 2009

.SYNOPSIS...BREEZY TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
AS A COLD FRONT MOVES THROUGH THE GREAT BASIN. SHOWERS WILL LINGER
ACROSS THE REGION THROUGH THE WEEKEND...WITH SNOW LEVELS LOWERING
LATE TONIGHT AND SUNDAY. SNOW IS EXPECTED IN THE MOUNTAINS WITH A
MIX OF RAIN AND SNOW TO VALLEY AREAS SUNDAY. DRY EARLY NEXT WEEK
WITH THE THREAT OF SHOWERS RETURNING BY WEDNESDAY. &&

.SHORT TERM...TROUGH APPROACHES THE WEST COAST TODAY WITH
SOUTHWESTERLY FLOW OVER THE GREAT BASIN. SURFACE LOW SETTING UP
OVER THE CENTRAL HIGHLANDS WITH ENHANCED DYNAMICS AS A COLD FRONT
MOVES NW TO SE ACROSS THE REGION TODAY. SURFACE FRONT BECOMES WELL
DEFINED BY 18Z ACROSS SOUTHERN LANDER AND EUREKA COUNTIES
EXTENDING NORTHEAST ALONG THE RUBY MTS. SOUTHERLY WINDS WILL BE
BREEZY TO LOCALLY WINDY SOUTH AND EAST OF THE FRONTAL BOUNDARY
WITH GUSTS OF 50 TO 55 MPH POSSIBLE. HAVE ISSUED A WIND ADVISORY
FOR THIS AREA THROUGH 8PM THIS EVENING.

FOR THE NORTHWESTERN HALF OF THE CWA TODAY WINDS WILL BE LIGHTER
THAN THE WINDS OVER THE SOUTHEASTERN PORTIONS...YET STILL GUSTY AT
TIMES. HUMBOLDT COUNTY MAY SEE ISOLATED THUNDERSTORMS TODAY...WITH
SCATTERED THUNDERSTORMS POSSIBLE OVER MOST OF ELKO LANDER
EUREKA...EXTREME NORTHERN NYE...AND NORTHWESTERN PORTIONS OF WHITE
PINE COUNTY AS MOISTURE AND MODERATE INSTABILITY ALONG THE FRONT
COMBINE.

FRONT CONTINUES ITS SE MOVEMENT THIS EVENING WITH COLD AIR PUSHING
IN BEHIND THE FRONT. SHOWERS WILL LIKELY REMAIN RAIN IN VALLEY
AREAS THROUGH MIDNIGHT TONIGHT...HOWEVER AFTER MIDNIGHT AS THE
COLDER AIR PUSHES FURTHER TO THE SE SHOWERS WILL TRANSITION TO
SNOW IN THE LOWER ELEVATIONS. SNOW AMOUNTS IN THE VALLEY AREAS OF
NORTHERN NEVADA SUNDAY SHOULD BE LESS THAN TWO INCHES...HOWEVER
MOUNTAINOUS AREAS COULD RECEIVE SIGNIFICANTLY HIGHER AMOUNTS.
ACROSS CENTRAL NEVADA AS THE LOW STALLS SLIGHTLY...SNOW AMOUNTS
ARE EXPECTED TO BE A LITTLE HIGHER ON SUNDAY...WITH MOST AREAS
RECEIVING 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

SHOWERS WILL DIMINISH SUNDAY NIGHT WITH A DRYING TREND LASTING
THROUGH MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. GOOD GENERAL AGREEMENT
BETWIXT THE LONG RANGE MODELS THROUGH FRIDAY. SHORT WAVE RIDGING
WILL HOLD THROUGH TUESDAY...FOLLOWED BY AN EXTENDED PERIOD OF
TROUGHING. THE GFS AND DGEX MODELS ARE SHOWING A TROUGH THAT
SEEMS TO BE SLOWLY PROGRESSIVE. SPEED OF MOVEMENT IS IN QUESTION
AS THE DGEX IS BIT SLOWER. THE ECMWF IS DISPLAYING A SERIES OF
SHORT WAVES THAT WILL CARVE OUT A DEEPER TROUGH OVER THE STATE.
THE FLOW ALOFT THROUGHOUT THE PERIOD WILL BE NORTHERLY AND WILL
KEEP SFC TEMPS FROM GETTING EXCEEDINGLY HIGH. DOES NOT LOOK LIKE
AN IMPRESSIVELY WET FLOW THROUGH FRIDAY EITHER. HOWEVER THERE WILL
LIKELY BE A FEW SHORT WAVES THAT MOVE THROUGH THAT WILL PRODUCE AN
INCH OR TWO OF SNOW FOR THE NORTHERN MOUNTAINS. GFS IS SHOWING
ALONG ABOUT MID-WEEK...A STRONGER WAVE WILL PRODUCE SOME
SHOWERS...PROBABLY RAIN IN THE VALLEYS. FORECAST LOOKS TO BE IN
GOOD SHAPE. WILL MAKE ONLY MINOR ADJUSTMENTS. &&

.AVIATION...AS HIGH PRESSURE MOVES EAST THIS MORNING...A FEW WEAK
DISTURBANCES WILL BRUSH THE STATE AND CLOUDS WILL CONTINUE TO DEVELOP.
ON SATURDAY...SURFACE LOW PRESSURE WILL DEVELOP ACROSS NORTHERN AND
CENTRAL NEVADA CREATING AFTERNOON INSTABILITY. WINDS WILL PICK UP
AS A FRONT MOVES THROUGH THE EASTERN PORTION OF NEVADA AFFECTING
KEKO KELY AND KENV THROUGH THE EVENING HOURS. GENERALLY...VFR
CONDITIONS SHOULD HOLD THROUGH SATURDAY. &&

.LKN WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM NOON PST TODAY
THROUGH 8 PM THIS EVENING FOR NORTHERN NYE AND WHITE PINE COUNTIES.

&&

96/92/92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:43 PM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, White Pine29 hr

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.